Alert archive / West Virginia / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Charleston, WV

May 11, 201716 counties in West Virginia; Buchanan County, Dickenson County, Virginia; Boyd County, Carter County, Lawrence County, Kentucky

NWS Charleston, WV issued this flash flood watch at May 11, 2017, 4:59 AM EDT for 16 counties in West Virginia; Buchanan County, Dickenson County, Virginia; Boyd County, Carter County, Lawrence County, Kentucky. It took effect at May 11, 2017, 2:00 PM EDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
May 11, 2017, 4:59 AM EDT (08:59 UTC)
In effect from
May 11, 2017, 2:00 PM EDT
Expired
May 12, 2017, 11:00 PM EDT
In force
33 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 21 counties

Boyd County, KY, Carter County, KY, Lawrence County, KY, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Clay County, WV, Fayette County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Wayne County, WV, Webster County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS61 KRLX 110859
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
459 AM EDT Thu May 11 2017


KYZ102-103-105-WVZ005-006-013>015-024>027-033-034-515>520-111700-
/O.NEW.KRLX.FF.A.0004.170511T1800Z-170512T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
Including the cities of Grayson, Olive Hill, Ashland, Louisa, 
Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, 
Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
459 AM EDT Thu May 11 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for portions of northeast Kentucky and West 
  Virginia, including the following areas, in northeast 
  Kentucky, Boyd, Carter, and Lawrence KY. In West Virginia, 
  Boone, Cabell, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, 
  Northwest Fayette, Northwest Nicholas, Northwest Raleigh, 
  Putnam, Southeast Fayette, Southeast Nicholas, Southeast 
  Raleigh, Wayne, and Wyoming. 

* From 2 PM EDT this afternoon through late tonight

* One band of showers and storms will cross the watch area this
  morning. This will then set the stage for flash flooding this 
  afternoon into tonight as additional showers and storms are 
  expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
7 follow-up statements
506 
WGUS61 KRLX 111544
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
1144 AM EDT Thu May 11 2017

...Showers and thunderstorms with heavy downpours expected today
and again on Friday...

VAZ003-004-WVZ521>524-112345-
/O.EXB.KRLX.FF.A.0004.170511T1800Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-
Including the cities of Clintwood, Grundy, Vansant, 
Holly River State, Webster Springs, Cowen, Snowshoe, 
and Marlinton
1144 AM EDT Thu May 11 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

The National Weather Service in Charleston has expanded the

* Flash Flood Watch to include portions of southwest Virginia 
  and northeast West Virginia, including the following areas, in 
  southwest Virginia, Buchanan and Dickenson. In northeast West 
  Virginia, Northwest Pocahontas, Northwest Webster, Southeast 
  Pocahontas, and Southeast Webster. 

* Through Friday evening

* The combination of saturated soils from previous rain fall,
  along with additional rounds of showers and thunderstorms this
  afternoon and evening, as well as again on Friday, will create 
  the potential for flash flooding. 

* Showers and thunderstorms with heavy downpours can lead to fast
  rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KYZ102-103-105-WVZ005-006-013>015-024>027-033-034-515>520-112345-
/O.EXT.KRLX.FF.A.0004.170511T1800Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
Including the cities of Grayson, Olive Hill, Ashland, Louisa, 
Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, 
Clay, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, 
Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, 
Meadow Bridge, Summersville, Craigsville, Birch River, 
and Richwood
1144 AM EDT Thu May 11 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of northeast Kentucky and West Virginia, including 
  the following areas, in northeast Kentucky, Boyd, Carter, and 
  Lawrence KY. In West Virginia, Boone, Cabell, Clay, Kanawha, 
  Lincoln, Logan, McDowell, Mingo, Northwest Fayette, Northwest 
  Nicholas, Northwest Raleigh, Putnam, Southeast Fayette, 
  Southeast Nicholas, Southeast Raleigh, Wayne, and Wyoming. 

* Through Friday evening

* The combination of saturated soils from previous rain fall,
  along with additional rounds of showers and thunderstorms this
  afternoon and evening, as well as again on Friday, will create 
  the potential for flash flooding.

* Showers and thunderstorms with heavy downpours can lead to fast
  rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
809 
WGUS61 KRLX 112314
FFARLX

Flood Watch
National Weather Service Charleston WV
714 PM EDT Thu May 11 2017

...Showers and thunderstorms with heavy downpours expected through Friday...

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>524-120715-
/O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
Including the cities of Grayson, Olive Hill, Ashland, Louisa, 
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, 
South Charleston, Saint Albans, Williamson, Logan, Chapmanville, 
Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville,
Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, 
Montgomery, Meadow Bridge, Summersville, Craigsville, 
Birch River, Richwood, Holly River State, Webster Springs, Cowen,
Snowshoe, and Marlinton
714 PM EDT Thu May 11 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

The Flash Flood Watch continues for

* Portions of northeast Kentucky, southwest Virginia, and West 
  Virginia, including the following areas, in northeast 
  Kentucky, Boyd, Carter, and Lawrence KY. In southwest 
  Virginia, Buchanan and Dickenson. In West Virginia, Boone, 
  Cabell, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, 
  Northwest Fayette, Northwest Nicholas, Northwest Pocahontas, 
  Northwest Raleigh, Northwest Webster, Putnam, Southeast 
  Fayette, Southeast Nicholas, Southeast Pocahontas, Southeast 
  Raleigh, Southeast Webster, Wayne, and Wyoming. 

* Through Friday evening

* The combination of saturated soils from previous rain fall, 
  along with additional rounds of showers and thunderstorms this 
  afternoon and evening, as well as again on Friday, will create 
  the potential for flash flooding. 

* Showers and thunderstorms with heavy downpours can lead to 
  fast rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
708 
WGUS61 KRLX 120653
FFARLX

Flood Watch
National Weather Service Charleston WV
253 AM EDT Fri May 12 2017

...Showers and thunderstorms with heavy downpours expected
through this afternoon...

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>524-121500-
/O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
Including the cities of Grayson, Olive Hill, Ashland, Louisa, 
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, 
South Charleston, Saint Albans, Williamson, Logan, Chapmanville, 
Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville,
Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, 
Montgomery, Meadow Bridge, Summersville, Craigsville, 
Birch River, Richwood, Holly River State, Webster Springs, Cowen,
Snowshoe, and Marlinton
253 AM EDT Fri May 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of northeast Kentucky, southwest Virginia, and West 
  Virginia, including the following areas, in northeast 
  Kentucky, Boyd, Carter, and Lawrence KY. In southwest 
  Virginia, Buchanan and Dickenson. In West Virginia, Boone, 
  Cabell, Clay, Kanawha, Lincoln, Logan, McDowell, Mingo, 
  Northwest Fayette, Northwest Nicholas, Northwest Pocahontas, 
  Northwest Raleigh, Northwest Webster, Putnam, Southeast 
  Fayette, Southeast Nicholas, Southeast Pocahontas, Southeast 
  Raleigh, Southeast Webster, Wayne, and Wyoming. 

* Through this evening

* The combination of saturated soils from previous rain fall, 
  along with additional rounds of showers and thunderstorms this 
  afternoon and evening, as well as again on Friday, will create 
  the potential for flash flooding. 

* Showers and thunderstorms with heavy downpours can lead to 
  fast rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
883 
WGUS61 KRLX 120938
FFARLX

Flood Watch
National Weather Service Charleston WV
538 AM EDT Fri May 12 2017

KYZ102-103-105-WVZ005-006-013-014-121045-
/O.CAN.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-
Including the cities of Grayson, Olive Hill, Ashland, Louisa, 
Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, 
Teays Valley, and Hurricane
538 AM EDT Fri May 12 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northeast Kentucky and West
Virginia has been cancelled. While rainfall is expected today and
early this evening, amounts are not expected to be high enough for
flash flooding.

$$

VAZ003-004-WVZ015-024>027-033-034-515>524-121745-
/O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
Including the cities of Clintwood, Grundy, Vansant, Charleston, 
South Charleston, Saint Albans, Williamson, Logan, Chapmanville, 
Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville,
Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, 
Montgomery, Meadow Bridge, Summersville, Craigsville, 
Birch River, Richwood, Holly River State, Webster Springs, Cowen,
Snowshoe, and Marlinton
538 AM EDT Fri May 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of southwest Virginia and West Virginia, including 
  the following areas, in southwest Virginia, Buchanan and 
  Dickenson. In West Virginia, Boone, Clay, Kanawha, Logan, 
  McDowell, Mingo, Northwest Fayette, Northwest Nicholas, 
  Northwest Pocahontas, Northwest Raleigh, Northwest Webster, 
  Southeast Fayette, Southeast Nicholas, Southeast Pocahontas, 
  Southeast Raleigh, Southeast Webster, and Wyoming. 

* Through this evening

* The combination of saturated soils from previous rain fall,
  along with additional rounds of showers and thunderstorms today,
  will create the potential for flash flooding. 

* Showers and thunderstorms with heavy downpours can lead to 
  fast rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
929 
WGUS61 KRLX 121410
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
1010 AM EDT Fri May 12 2017

...Additional rounds of showers and thunderstorms this afternoon
and evening...


KYZ105-WVZ005-013-014-122215-
/O.EXA.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-Wayne-Lincoln-Putnam-
Including the cities of Louisa, Kenova, Ceredo, Wayne, Harts, 
Alum Creek, Hamlin, Teays Valley, and Hurricane
1010 AM EDT Fri May 12 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Charleston has expanded the

* Flash Flood Watch to include portions of northeast Kentucky 
  and West Virginia, including the following areas, in northeast 
  Kentucky, Lawrence KY. In West Virginia, Lincoln, Putnam, and 
  Wayne. 

* Through this evening

* The combination of saturated soils from previous rain fall, 
  along with additional rounds of showers and thunderstorms 
  today, will create the potential for flash flooding. 

* Showers and thunderstorms with heavy downpours can lead to fast
  rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

VAZ003-004-WVZ015-024>027-033-034-515>524-122215-
/O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
Including the cities of Clintwood, Grundy, Vansant, Charleston, 
South Charleston, Saint Albans, Williamson, Logan, Chapmanville, 
Man, Madison, Clay, Welch, Gary, War, Mullens, Oceana, Pineville,
Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, 
Montgomery, Meadow Bridge, Summersville, Craigsville, 
Birch River, Richwood, Holly River State, Webster Springs, Cowen,
Snowshoe, and Marlinton
1010 AM EDT Fri May 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of southwest Virginia and West Virginia, including 
  the following areas, in southwest Virginia, Buchanan and 
  Dickenson. In West Virginia, Boone, Clay, Kanawha, Logan, 
  McDowell, Mingo, Northwest Fayette, Northwest Nicholas, 
  Northwest Pocahontas, Northwest Raleigh, Northwest Webster, 
  Southeast Fayette, Southeast Nicholas, Southeast Pocahontas, 
  Southeast Raleigh, Southeast Webster, and Wyoming. 

* Through this evening

* The combination of saturated soils from previous rain fall, 
  along with additional rounds of showers and thunderstorms 
  today, will create the potential for flash flooding. 

* Showers and thunderstorms with heavy downpours can lead to 
  fast rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
885 
WGUS61 KRLX 121838
FFARLX

Flood Watch
National Weather Service Charleston WV
238 PM EDT Fri May 12 2017

...Additional rounds of showers and thunderstorms this afternoon
and evening...

KYZ105-VAZ003-004-WVZ005-013>015-024>027-033-034-515>524-130300-
/O.CON.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Including the cities of Louisa, Clintwood, Grundy, Vansant, 
Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Teays Valley, 
Hurricane, Charleston, South Charleston, Saint Albans, 
Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary,
War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, 
Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, 
Summersville, Craigsville, Birch River, Richwood, 
Holly River State, Webster Springs, Cowen, Snowshoe, 
and Marlinton
238 PM EDT Fri May 12 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of northeast Kentucky, southwest Virginia, and West 
  Virginia, including the following areas, in northeast 
  Kentucky, Lawrence KY. In southwest Virginia, Buchanan and 
  Dickenson. In West Virginia, Boone, Clay, Kanawha, Lincoln, 
  Logan, McDowell, Mingo, Northwest Fayette, Northwest Nicholas, 
  Northwest Pocahontas, Northwest Raleigh, Northwest Webster, 
  Putnam, Southeast Fayette, Southeast Nicholas, Southeast 
  Pocahontas, Southeast Raleigh, Southeast Webster, Wayne, and 
  Wyoming. 

* Until 11 PM EDT this evening

* The combination of saturated soils from previous rain fall, 
  along with additional rounds of showers and thunderstorms 
  today, will create the potential for flash flooding. 

* Showers and thunderstorms with heavy downpours can lead to 
  fast rises on creeks and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
359 
WGUS61 KRLX 130239
FFARLX

Flood Watch
National Weather Service Charleston WV
1039 PM EDT Fri May 12 2017

...Rainfall coming to an end. Water receding... 

KYZ105-VAZ003-004-WVZ005-013>015-024>027-033-034-515>524-130345-
/O.EXP.KRLX.FF.A.0004.000000T0000Z-170513T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Including the cities of Louisa, Clintwood, Grundy, Vansant, 
Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Teays Valley, 
Hurricane, Charleston, South Charleston, Saint Albans, 
Williamson, Logan, Chapmanville, Man, Madison, Clay, Welch, Gary,
War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, 
Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, 
Summersville, Craigsville, Birch River, Richwood, 
Holly River State, Webster Springs, Cowen, Snowshoe, 
and Marlinton
1039 PM EDT Fri May 12 2017

...FLASH FLOOD WATCH HAS BEEN CANCELLED AT 1030 PM EDT THIS 
EVENING...

The Flash Flood Watch for portions of northeast Kentucky,
southwest Virginia, and West Virginia was set to expire at 11 PM 
EDT this evening. However, the rainfall activity has diminished in
intensity and move east away from the former watch area.
Therefore, the Flash Flood Watch has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 11, 4:06 AM EDT, 53 minutes earlier.

Area forecast discussion, May 11, 4:06 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
406 AM EDT Thu May 11 2017

.SYNOPSIS...
Showers and storms through tonight. More rain expected Friday
through Saturday as merging system aloft and surface waves along
a front move into the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
While an active pattern continues this period, there is much
uncertainty just where and how much QPF will fall. The Vort max
moving briskly east across sern OH at time will likely clear the
northern mountains by 14Z, focusing its convection along the
nearly stationary front east to west front across the north.
This would likely limit a water problem for these areas this
morning, unless east to west training convection develops well
ahead of this vort early this morning. Also, the east to west
convection along the OH River extending well to the west will be
getting into the time frame this morning where diurnal
weakening should occur. These would argue against a flood watch
for much of the day today, although with the surface boundary
staying somewhere across our area today would be a concern. The
next significant system would be a short wave coming across
later this afternoon and tonight, and again there are model
differences. The newest HI RES have now departed from the
medium range models and bring this system across the southern
zones rather than the northern zones, as they try to bring the
front and deeper moisture southward behind this mornings OH vort.
Thus, until at least later in the shift, closer to 6 or 7 AM,
we will evaluate trends and the need for a flood watch this
period.

As if all this uncertainty isn't enough, there is a slight risk
for severe thunderstorms this afternoon, especially if we get
significant sunshine and heating between the convection.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 250 AM Thursday...

Surface wave along frontal zone moves into the southern zones
introducing the next round of rain now targeting the
southern/central mountains and coal fields area. The inverted
surface trough will still reside just west of the mountains
while weaker waves aloft provide the upper level support before
the northern and southern streams merge.

Last of the instability will be gone early in the period Friday,
so the bulk of the weather grids do not contain thunder. No
changes to the moisture fields for the most part. Dealing with a
relatively high PWAT atmosphere between 1 and 1.25 inches.

In the end, the axis of precipitation now looks to migrate from
Thursday to Friday, with the concentration Friday being further
south. WPC QPF for day 2 and 3 has indicated this shift, but the
mountains on the whole remain the bullseye of the higher day
1-3 amounts. Despite the focus of showers and storms across the
north today, some priming could take place over the southern
zones in advance of the Friday forcing.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 250 AM Thursday...

Drying out on the whole, although the operational models having
trouble handling potential secondary fronts/surface troughs.
Keep the POPs low as suggested by the blends, and going with a
primarily quiet extended.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
08Z Thursday thru 06Z Friday...

As of 345 AM Thursday...
A very changeable pattern this period, with convection a
constant threat. The best time for the convection would be early
this morning across the north and in extreme west central WV
and NE KY, and again later this afternoon and tonight across
much of the area. Outside of the convection, we look for
generally VFR ceilings after any early morning fog. Looks like
the early fog would be more of a result of convection rather
than radiational cooling as winds have picked up a bit. PKB and
EKN would be the most likely for IFR fog til 14Z. With the newer
convection later on this afternoon and especially tonight, it
would be widespread enough to cause a general lowering of VFR to
MVFR category. Winds will mainly be southerly 5 to 10 MPH
today, light and variable at tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Convection this period will be highly
determined by small scale features in which models will be hard
to identify.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    THU 05/11/17
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    M    L    M    L    L    H    L    L    L    L    L
HTS CONSISTENCY  M    L    L    L    L    H    H    L    H    L    M    M
BKW CONSISTENCY  H    H    H    H    M    M    M    M    H    L    M    M
EKN CONSISTENCY  L    L    L    L    M    L    H    M    H    L    L    L
PKB CONSISTENCY  M    L    L    L    M    L    L    M    H    L    L    L
CKB CONSISTENCY  H    H    H    H    M    L    H    H    M    L    L    L

AFTER 06Z FRIDAY...
Periods of IFR possible through Saturday with areas of rain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, May 10, 9:16 PM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
916 PM EDT Wed May 10 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-120130-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
916 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rounds of showers and thunderstorms capable of very heavy rain
Thursday, combined with persistent moderate rain Thursday night
through early Saturday may create flooding issues, especially
towards the mountains. Flash flood or flood watches are likely.

In addition, there is a slight risk for severe thunderstorms Thursday
through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:28 PM EDTSpecial Weather StatementRLXMingo32 min
May 11, 5:13 PM EDTSpecial Weather StatementRLXKanawha32 min
May 11, 5:37 PM EDTSpecial Weather StatementRLXMcDowell23 min

Nearby

Flash Flood Watches in West Virginia, 2017Flash Flood Watches in Kentucky, 2017Flash Flood Watches in Virginia, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.